7 Medications That Could Be Making You Gain Weight, Pharmacists Say
A PHARMACIST WEIGHS IN ON WHAT TO DO IF THE NUMBER ON YOUR SCALE IS CREEPING UP.
Weight is a sensitive topic for most of us. While some people may be trying to shed pounds—data from the Centers for Disease Control and Prevention (CDC) collected between 2013 and 2016 showed that nearly half of all adults in the U.S. had tried to lose weight during the year prior—others struggle to keep a healthy amount of fat on their frames. According to a Sept. 2000 study published in The American Journal of Clinical Nutrition, ideal body fat ranges from 8 to 35 percent, depending on your age and sex. That said, no one likes the feeling of not being able to zip their favorite jeans anymore. If you've noticed the number on the scale nudging up recently, it might be worth looking at the medications you're taking, as well as your diet and exercise routine.
"All medications have different side effects, including some that may lead to weight gain," says Shaili Gandhi, PharmD, Vice President of Pharmacy at SingleCare. "It's always important to talk to your doctor or pharmacist about a new medication and its side effects to understand how it can potentially affect you."
And while it's never a good idea to stop taking a medication that's been prescribed to you by your healthcare provider without consulting them first, you can (and should!) speak with them about your concerns. "If you have a condition where gaining weight could negatively affect your health, talk to your doctor to see if there is a different treatment option available," Gandhi advises. However, she reiterates something we probably all know: "The best way to keep weight under control when taking a medication that can cause weight gain is to exercise regularly and eat a healthy diet."
Worried your weight gain is due to something you're taking? Read on to learn about seven medications that are common culprits.
READ THIS NEXT: Taking This Medication for Even a Short Time Spikes Your Dementia Risk.
Selective serotonin reuptake inhibitors, or SSRIs, include popular antidepressants such as escitalopram (commonly known by the brand name Lexapro), paroxetine (Paxil), fluoxetine (Prozac), and sertraline hydrochloride (Zoloft). And while these medications are life-changing (and indeed lifesaving) for many, they're also known to potentially affect your appetite and exercise habits, Aaron Emmel, PharmD, told Everyday Health.
"If you experience weight gain, talk to your physician," he said. "Weight gain usually happens early, which signals that it can become a long-term problem for you."
roger ashford / Shutterstock
People taking beta-blockers—which are often prescribed to treat high blood pressure and heart conditions, as well as migraines, anxiety, and glaucoma—initially gain an average of two to three pounds, according to the Mayo Clinic. Their experts warn that if you're taking the beta-blocker for heart failure and gain more than that, it could be a sign of dangerous fluid buildup, and you should contact your doctor.
"Your health care provider can help determine whether weight gain is from the buildup of fluid that may occur in heart failure," they write.
Shutterstock / Andrey_Popov
For people living with Type 1 diabetes, taking insulin is non-negotiable. It can, however, cause your body to convert sugar into fat more easily if you overindulge in sweets, Mitchell Howard, PharmD, told Everyday Health. Since taking the medication isn't optional in this case, being careful to limit sugary food and drinks is key if you're watching your waistline.
READ THIS NEXT: If You Take This Medication, You're More Likely to Get a Blood Clot.
max.ku / Shutterstock
If you've ever taken corticosteroids—a class of medications that includes prednisone and cortisone, among others—you may be familiar with the puffiness that can result from the inflammation-reducing drugs. This could be the result of an increased appetite or fluid retention, says Healthline.
"Generally, the higher the dose of the steroid and the longer you're on it, the more likely you are to encounter weight gain," their experts write. "Short courses of a few days to a couple of weeks don't usually produce many side effects." The good news, they say, is that the weight usually comes off within six months to a year of stopping the medication.
People with epilepsy (and other seizure disorders) may experience increased appetite when taking medications such as gabapentin (brand name Gralise), pregabalin (Lyrica), and vigabatrin (Sabril), per Everyday Health.
"If you are a patient taking one of these medications, it's important to be aware that weight gain may be a consequence," Jessica Nouhavandi, PharmD, told the site. "If you feel that the medication is not for you, talk to your doctor about switching to epileptic medications that are associated with weight loss or are weight neutral."
Commonly used to treat schizophrenia and bipolar disorder, antipsychotic medications can have the unfortunate side effect of causing weight gain, Everyday Health reports. Their experts say that olanzapine (Zyprexa) is particularly notorious for causing the scale to creep up, due to the impaired glucose function and increased cholesterol this class of drugs is known to cause.
Mitchell Howard, PharmD, told the site that lurasidone (Latuda) and ziprasidone (Geodon) are antipsychotics that "have a lower chance of causing weight gain."
For more health advice sent directly to your inbox, sign up for our daily newsletter.
OTC allergy medications
It's not just prescription medications that may cause you to not fit into your old clothes anymore: Good old over-the-counter (OTC) allergy meds can do it, too. Antihistamines such as fexofenadine (Allegra) and cetirizine (Zyrtec) are among those that studies have shown to be associated with weight gain, especially in children, per Verywell Health. They say that while scientists haven't pinpointed exactly why this is, it may be due to increased appetite, lethargy, or metabolic changes.
If you're concerned about weight gain and medications you're taking, whether prescription or OTC, speak with your healthcare provider and/or pharmacist.